Alert archive / Indiana / Beach Hazards Statements in 2019
Beach Hazards Statement 17, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Sep 22, 2019, 2:41 PM CDT for Porter County, Indiana. It took effect at Sep 23, 2019, 3:00 AM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2019, 2:41 PM CDT (19:41 UTC)
- In effect from
- Sep 23, 2019, 3:00 AM CDT
- Expired
- Sep 23, 2019, 4:00 PM CDT
- In force
- 13 hr
- Issued by
- NWS Chicago, IL
County Porter County, IN
The radar
The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357 WHUS43 KLOT 221941 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 241 PM CDT Sun Sep 22 2019 INZ002-230345- /O.NEW.KLOT.BH.S.0017.190923T0800Z-190923T2100Z/ Porter- 241 PM CDT Sun Sep 22 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... The National Weather Service in Chicago has issued a Beach Hazards Statement...which is in effect from late tonight through Monday afternoon. * LOCATION...Porter County Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...up to 6 ft. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$
2 follow-up statements
744 WHUS43 KLOT 230745 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 245 AM CDT Mon Sep 23 2019 INZ002-231645- /O.CON.KLOT.BH.S.0017.190923T0800Z-190923T2100Z/ Porter- 245 AM CDT Mon Sep 23 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * LOCATION...Porter County Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...up to 6 ft. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$ Rodriguez
011 WHUS43 KLOT 231603 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 1103 AM CDT Mon Sep 23 2019 INZ002-232100- /O.CON.KLOT.BH.S.0017.000000T0000Z-190923T2100Z/ Porter- 1103 AM CDT Mon Sep 23 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * LOCATION...Porter County Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...up to 5 ft. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$ MTF
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 22, 1:29 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 22, 1:29 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
129 PM CDT Sun Sep 22 2019
.UPDATE...
1145 AM CDT
The forecast area has been in a lull in rain coverage through the
morning, but expansion of rain across northern Illinois looks to
happen fairly quickly in the 1-3 p.m. window. In particular, the
2-8 p.m. range should see widespread coverage, areas of heavier
rates, and possibly a few stronger embedded cells. The flash
flood threat has eased some, partly because the duration of the
heaviest rain looks more concentrated in time and possibly area.
This has been helped by the gap in rain this morning. However, we
are confident in at least a few hour period of heavy, tropical-
like rain this afternoon over the going Flash Flood Watch area, so
the message of a flood threat and rising river into early this
week continues.
The closed upper low across the Dakotas is making progress
eastward with height falls of 50m at 500 mb observed at several
Midwestern sites at 12Z this morning. In response to this and a
110+ kt upper jet now advancing ahead of this, a low-level wave
(and possible MCV) has become more defined near/just east of the
Kansas City metro. The associated 1010 mb surface low is a tad
weaker than earlier guidance showed, but a deepening of a few
millibars should occur by early evening as the low advances to
near Rockford. As this feature, and especially the probable MCV,
move into the southwest forecast area by mid-afternoon, enhanced
low-level moisture convergence will result in heavier rain.
Upstream observational trends verify this, with a handful of 1.5
inch in three hour reports. How concentrated this area of heavier
rain is (i.e. a few counties or a large part of northern IL) is
somewhat uncertain, with CAMs not particularly handling it well.
Pure extrapolation of this feature, which would seem reasonable in
deep layer southwest flow, translates it across the central CWA,
and along and just north of this would be the heaviest rain.
Because there has been a sizable break in rain coverage, a
widespread threat of flash flooding, or higher end flash flooding,
has been reduced. However as noted above, an at least
concentrated area of flash flood risk will evolve this afternoon
and early evening with that feature moving across the CWA. Also
noted is an earlier end time in the flash flood threat. Behind the
wave this afternoon and early evening, there is a pronounced
reduction in forcing. This afternoon will consider ending the
Flash Flood Watch earlier.
Also to note this afternoon is the continued possibility of a few
stronger storms. There is an increased pocket of low-level shear
and helicity immediately ahead of this MCV/surface low-lifting
northeast. Ambient shear is already high (0-1 km of 30 kt at LSX
and ILX) and this wave may tap that for a few embedded, low
topped supercell structures, especially on the forward flank of
the MCV feature on radar in northern Missouri as of 1145 a.m. This
wave is embedded within a broader rain shield and does not have a
negative tilt or look like it will acquire one, so the potential
for semi-discrete cells out ahead of this to tap into more
positive CAPE looks limited. Sometimes with these features in this
air mass they do not need a lot of clearing though, so will have
to watch this. Coordinated with SPC for their 1630Z outlook, and
keeping the same message for now looks good.
MTF
&&
.SHORT TERM...
320 AM CDT
Through Monday...
Main forecast concerns continue to be with heavy rainfall and the
potential for flash flooding this morning through this evening,
as well as a threat for severe storms this afternoon into
early/mid evening.
Despite somewhat of a delay of the more widespread shower and
thunderstorm development overnight, overall setup and latest
trends with upstream development and latest short term guidance
still supporting the idea of heavy rainfall with the threat of
flash flooding across the Flash Flood Watch area this morning
through this evening. Much of the development overnight has been
more scattered, with rain rates and duration not really supporting
much rainfall or the threat of flash flooding. This includes what
is currently ongoing across northeast IL and parts of northwest
IN, with latest radar imagery depicting an area of light to
occasionally moderate rain. This area, supported by a weak mid
level vort and WAA, will likely continue over the next several
hours but then should see coverage lower. Focus then turns back to
the widespread showers and thunderstorms lifting across IA and
MO. As the upper level trough over the central CONUS shifts east
this morning, more energetic flow will steadily lift across the
region, while surface trough and front inch closer to the area.
This large scale ascent with WAA and moisture transport focused
into northern IL, will bring showers and storms and the threat of
flash flooding to north central and northeast IL around day break.
The significant increase in ascent coinciding with high PWATs
around 2 inches, will support high rainfall rates of 1 to 2 inches
per hour this morning. While much of the Watch area will likely
observe showers/storms this morning, the initial focus for more
persistent heavier rainfall may be more so across the Rockford
area. This might be the trend through mid to late morning, but as
the upper level trough and surface trough continue east, should
see this precip shield spread further east/southeast into
remaining areas in northeast and east central IL.
It's quite possible that locations across the southeast third of
the CWA stay dry through midday and possibly early afternoon. This
is actually a little concerning if this trend continues to appear
more of a likely scenario, as this would support a higher threat
of severe weather later this afternoon through mid evening. With
latest trends with upstream precip and short term guidance, have
trended toward this idea with the forecast for later today, and
have increased messaging for possible severe weather. Latest RAP
guidance is showing increasing instability with little to no cap
by mid afternoon, for areas along and southeast of a line from La
Salle to Oak Lawn. In this location, forecast soundings are
indicating that steepening low level lapse rates will be the trend
through early/mid afternoon. Strong height falls with a strong
upper level jet will support some deepening to the surface trough
shifting through the region this afternoon. Strong large scale
ascent once again expected this afternoon in response to these
features, with an uptick with the showers and storms likely. This
will occur across the entire area with increasing intensity of
ongoing storms likely supporting high rain rates and the
possibility for additional flash flooding. Of most concern, will
be where the instability axis with little/no CIN and now higher
bulk shear will reside. Once again, at this time, this appears to
along and southeast of a line from La Salle to Oak Lawn. In this
location, will need to monitor the potential for more robust
development which will be capable of producing damaging winds.
Given the strong dynamics, wind field, and instability, can't rule
out an isolated tornado threat. The severe threat will likely
last through early to mid evening, as the risk lowers and shifts
out of the area. Showers and storms will still be possible through
just after midnight, but expect the coverage to lower before
completely drying out early Monday morning as the trough/front
push through.
Rodriguez
&&
.LONG TERM...
209 AM CDT
Monday night through Saturday...
Strong subsidence will continue to overspread the region Monday
night and into Tuesday as shortwave ridging (temporarily) builds
in overhead. Still think that the potential for fog development
looks fairly low even though moisture does look to remain trapped
in the lowest 5 kft under the developing inversion. A dense plume
of cirrus combined with soundings that show a propensity for
things to remain pretty well mixed immediately off the surface
should greatly curtail the potential for dense fog.
Surface high pressure will slide off to our south and east through
the day on Tuesday, allowing southerly return flow to develop back
across the region. Moisture looks to remain insufficient to
support precipitation chances until later Tuesday night into
Wednesday as the next robust shortwave trough pivots across the
Upper Midwest (but even then, moisture quality doesn't look all
that impressive). A substantial 130 kt jet streak is expected to
nose into parts of Minnesota and southern Wisconsin during this
time, which will drive a notable low-level ageostrophic response
and ramp up a 50-55 kt low-level jet. While the dynamics with
this system will be robust, it looks to come in essentially at the
diurnal instability minimum. Forecast soundings look pretty
capped to surface-based convection, and it may even be difficult
to force elevated convection given a minimal amount of time for
more appreciable moisture return. The blended guidance chance pops
look reasonable at this point an no notable changes were made.
Could get a bit gusty late Wednesday morning and into the
afternoon as we tap into a belt of faster flow immediately off the
surface.
Looks like we'll get another brief break on Thursday before the
next storm system brings a renewed potential for showers and
thunderstorms to the region to close out the week and into the
upcoming weekend.
Carlaw
&&
.AVIATION...
For the 18Z TAFs...
For the remainder of the afternoon and through the evening hours,
main concerns will continue to focus on pcpn and associated
cig/vis impacts, a chance for thunderstorms and strong, gusty
ssely winds.
At issuance time, rain is spreading across nern IL, with a nearly
solid rain shield west of a line from KGYY through KPIA.
Prevailing rain and showers will likely continue until the main
synoptic cold front, currently extending from ncntrl WI, through
cntrl IA to nern MO. In advance of this boundary, persistent
warm/moist advection will continue to fuel rain and showers. While
instability in somewhat low, isolated, embedded tsra are not out
of the question in the zone of isentropic lift. The main focusing
mechanism, which could generate some tsra and locally heavier
rainfall rates is a strong mid-level impulse lifting newd through
nern MO into wcntrl IL. Have timed the progression of this feature
to reach the area around the Chicago area terminals in the 21-23z
time frame. So, have maintained the tempo group for 1sm +tsra and
ifr cigs. One thing to note is that there is currently no
lightning associated with the strong short wave nor anywhere else
within the rain shield at issuance time due to the tropical nature
of the air mass. Have maintained the short period of vcts or
tempo tsra at the Chicago area terminals due to the possibility
that the short wave may be able to generate some ts. While any
pcpn is occurring, at least mvfr conditions are likely with a
chance for cigs/vis to drop to ifr levels durg heavier rounds of
rainfall.
Expect that conditions will rapidly improve following the passage
of the cold front late tonight, with drier air filtering across
the region and winds shifting to nwly. Expect dry, vfr conditions
across the region by daybreak tomorrow morning which should then
continue through the remainder of the day tomorrow.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022
until 1 AM Monday.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 10 PM Sunday.
Small Craft Advisory...IN nearshore waters until 4 PM Monday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Sep 22, 12:37 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1237 PM CDT Sun Sep 22 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
231745-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
1237 PM CDT Sun Sep 22 2019 /137 PM EDT Sun Sep 22 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited damaging wind risk...up to 60 mph.
Elevated Flooding Risk.
Limited Non thunderstorm wind Risk.
High Swim Risk overnight
DISCUSSION...
Rain, at times heavy and possibly accompanied with lightning,
will expand across the area this afternoon and persist into early
this evening before tapering to scattered showers. With the rain
being heavy, there is potential for flash flooding along and north
and west of Interstate 55.
A few strong to severe storms are possible this afternoon through
this evening, mainly along and south of a line from from La Salle
to Chicago. The main threat with any strong storms will be wind
gusts to 60 mph and an isolated threat of tornadoes.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
High Swim Risk
Tuesday...
Limited Severe Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
Limited Non Thunderstorm Wind Risk.
Thursday through Saturday...
Limited Thunderstorm Risk.
DISCUSSION:
Area rivers, especially across far northern Illinois, will be
on the rise early this week.
Strong northwest winds will produce hazardous swimming conditions
along Indiana Lake Michigan beaches Monday. Thunderstorm chances
increase by mid week, with the highest chances for storms expected
Tuesday night into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed for a brief period mid afternoon through
early evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 35 to 50 mph.
LMZ740>745-231745-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1237 PM CDT Sun Sep 22 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Hazardous conditions for small craft are likely.
Tuesday...
Limited Severe Thunderstorm Risk.
Wednesday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Thursday through Saturday...
Limited Thunderstorm Risk.
MTF
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoNearby
Beach Hazards Statements in Indiana, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.